Tornadoes · United States · Nebraska · 2007
EF0 tornado, Osmond, Nebraska, April 22, 2007
This EF0 tornado ran 0.5 miles across Pierce County on April 22, 2007, touching down at 2:43 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 22, 2007
- Touchdown
- 2:43 PM CDT (19:43 UTC)
- Lifted
- 2:44 PM CDT (19:44 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pierce County
- Touchdown point
- 42.339, -97.621
- Lift-off point
- 42.339, -97.621
- Record number
- 0704221343-01
What the Weather Service recorded
An upper level system helped touch off a brief tornado north of Norfolk.
A landspout tornado was caught on film by the public southwest of Osmond. This narrow tornado was on the ground for about a 1/2 mile and apparently stayed in open farmland.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS OAX issued a tornado warning for this county at 19:43 UTC, 0 minutes before the tornado touched down, in force until 20:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:43 UTC | 20:15 UTC | Tornado Warning | OAX |
| 19:54 UTC | 21:46 UTC | Tornado Watch | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Apr 22, 3:41 AM CDT, 11 hours 2 minutes earlier.
Area forecast discussion, Apr 22, 3:41 AM CDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 341 AM CDT SUN APR 22 2007 .DISCUSSION... POTENTIAL ACTIVE SEVERE WEATHER DAY STILL ON TRACK FOR THE OAX CWA AS A VIGOROUS UPPER LOW STLT SHOWED MOVING TWD SWRN KS AT 07Z MOVES ACROSS ERN NEBRASKA AROUND MAX HEATING. STILL FAVOR SLOWER SOLUTION OF NAM/ECMWF/UKMET OVER GFS WHICH WOULD BRING THE AXIS OF THE 500 MB UPR LOW TO NEAR THE MO RIVER BY 00Z. ECMWF IS A BIT FASTER WITH SFC LOW TRACK THAN NAM/UKMET WHICH BRING SFC LOW TO VCNTY OF OMA AT 00Z WHICH WOULD BE A BIT MORE FAVORABLE FOR BACKED SFC WINDS NEAR MAX HEATING AND ROTATING STORMS. COVERAGE AND STRENGTH OF THE ACTIVITY AHEAD OF THE UPPER LOW IS LESS THAN WHAT WAS EXPECTED YDA ATTM DUE TO DRIER AND MORE STABLE AIR IN SFC-850 MB LAYER THAT HAD SPREAD NWWD AROUND WRN PERIPHERY OF THE ERN U.S. RIDGE. CONDITIONS SHOULD BE DESTABILIZING INTO THIS MORNING THOUGH AS UPPER LOW APPROACHES AND MOISTURE INCREASES. THUS WOULD EXPECT SOME SHOWER/TSTM DEVELOPMENT AHEAD OF THE UPPER LOW LATER THIS MORNING TO SPREAD NE ACROSS THE CWA WITH CATEGORICAL POPS OVER A LARGE PART OF THE CWA BY AFTN AS DRY LINE PUNCHES NEWD TOWARD CWA AND COLD CORE OF THE UPPER LOW MOVES ACROSS. WITH STRONG LOW LVL JET AXIS EXPECTED TO EXTD ACROSS SERN ZONES INTO THIS AFTN...BOOSTED WINDS THERE AND RAISED TEMPS A DEG OR TWO. AREA WILL ALSO HAVE TO BE MONITORED FOR POSSIBLE WIND ADVSRY IF ENOUGH BREAKS DEVELOP OR LINGER INTO AFTN. CONTINUED MENTION OF SEVERE IN GRIDS OVER MUCH OF THE CWA FROM LATE MORNING THROUGH 00Z. DUE TO A SLIGHTLY SLOWER MOVEMENT OF THE SYSTEM...EXTENDED LIKELY POPS OVER MUCH OF WRN IA INTO THE EVENING PERIOD. SFC RIDGE AXIS APPEARS IT WL BE MOVG ACROSS THE CWA A LITTLE SLOWER THAN PREVIOUSLY THOUGHT ON MONDAY WHICH SHOULD DELAY THE SHIFT TO ESE SFC WINDS. OTHERWISE MADE LTL/NO CHANGES. GFS REMAINS THE FASTEST AND MORE AGGRESSIVE IN SPREADING PCPN BACK ACROSS THE CWA MONDAY NIGHT...ABOUT 6 HOURS OR SO FASTER THAN NAM. USED A COMPROMISE AND TRIMMED BACK POPS ERN ZONES...ESPECIALLY BEFORE 06Z. ALL MODELS CONTINUE TO POINT AT SIGNIFICANT OVERRUNNING SETTING UP OVER THE CWA TUE AS NEXT UPPER LOW BEGINS TO MOVE ONTO THE PLAINS. APPEARS PCPN SHIELD SHOULD EXTEND OVER EVEN NRN ZONES SO TRIMMED TEMPS DOWN A FEW DEGREES THERE TUE. ALSO SINCE 850 MB THERMAL RIDGE COULD BULGE INTO SRN ZONES...PER 00Z OPERATIONAL AND 12Z ENSEMBLE MEAN FROM GFS...LEFT SOME LOWER 70S SRN ZONES. OOZ OPERATIONAL RUNS OF ECMWF AND GFS EJECT THIS NEXT TROUGH A LITTLE QUICKER THAN EARLIER GFS AND GFS ENSEMBLE MEAN...SO SOME CHANCE WEDNESDAY MAY TURN OUT DRIER THAN FORECAST...SPCLY NRN ZONES. DECIDED TO MAKE LTL/NO CHANGES TO WEDNESDAY ATTM...BUT DID TRIM BACK POPS WED NGT AND REMOVED THEM FROM THURSDAY. LOOKS LIKE A NRN STREAM TROUGH WILL BE CROSSING THE NRN PLAINS LATE IN THE WEEK WITH RIDGING AND WARMER TEMPS BY SATURDAY ACCORDING TO LATEST GFS/ECMWF. A BIT OF A CHANGE FROM EARLIER RUNS AND NOT REFLECTED IN GRIDS. HOWEVER...MADE LTL/NO CHANGES ATTM AND WL LET DAY SHIFT TAKE A LOOK AT NEW RUNS TO DECIDE IF ANY CHANGES ARE WARRANTED. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
Hazardous weather outlook, Apr 22, 11:04 AM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1104 AM CDT SUN APR 22 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230615- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1104 AM CDT SUN APR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS...SOME POSSIBLY TORNADIC...WILL DEVELOP ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA EARLY THIS AFTERNOON. THE SUN WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...LEAVING ENOUGH INSTABILITY AND WIND SHEAR FOR SUPERCELL THUNDERSTORMS WITH HAIL AND DAMAGING WINDS. THIS WEATHER PATTERN ALSO SUPPORTS ISOLATED TORNADOES. THE AREA MOST FAVORABLE FOR THE STRONGER STORMS AND ISOLATED TORNADOES APPEARS TO BE ALONG AND SOUTHEAST OF A LINE FROM DAVID CITY NEBRASKA TO ONAWA IOWA. HOWEVER...SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS ARE ALSO POSSIBLE OVER NORTHEAST NEBRASKA AS A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM LIFTS ACROSS THE AREA. MOST OF THE SEVERE THUNDERSTORM ACTIVITY SHOULD BE MOVING OUT OF THE AREA AROUND SUNSET OR SHORTLY THEREAFTER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE AREA MONDAY NIGHT AND CONTINUE THROUGH TUESDAY NIGHT. SEVERE WEATHER COULD DEVELOP DURING THIS TIME DEPENDING ON THE TRACK OF ANOTHER LOW PRESSURE SYSTEM THAT WILL BE MOVING ONTO THE PLAINS. HEAVY RAIN ALSO APPEARS LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. GRIFFIS
In the hours before
Local storm report, Apr 22, 9:36 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
936 AM CDT SUN APR 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 1 NE SHENANDOAH 40.77N 95.36W
04/22/2007 E0.75 INCH PAGE IA PUBLIC
&&
JEKLISHLocal storm report, Apr 22, 9:39 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
939 AM CDT SUN APR 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL 1 NE SHENANDOAH 40.77N 95.36W
04/22/2007 E0.75 INCH PAGE IA PUBLIC
&&
JEKLISHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
7.7 hours before the tornado, 154 km from the path. April 22, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83338 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.0 K/km
Omaha, NE (KOAX), 00:00Z
4.3 hours after it, 154 km from the path. April 23, 2007.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 131 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.1 K/km
The radar
The Omaha radar (KOAX), 154 km away, was scanning. The volume nearest the touchdown began at 19:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:43 UTC | TORNADO | 3 Sw Osmond | Pierce, NE | |
| 19:44 UTC | TORNADO | 2 N Foster | Pierce, NE | |
| 20:05 UTC | FUNNEL CLOUD | 3 W Osmond | Pierce, NE | FUNNEL CLOUD REPORTED BY THE PUBLIC BETWEEN OSMOND AND PLAINVIEW. DID NOT TOUCH DOWN, APPARENTLY WENT BACK UP. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.